On transversely isotropic elastic media with ellipsoidal slowness surfaces

Anna L. Mazzucato, Lizabeth V. Rachele

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

We describe all classes of inhomogeneous, transversely isotropic elastic media for which the sheets associated to each wave mode are ellipsoids. These media have the property that elastic waves in each mode propagate along geodesic segments of certain Riemannian metrics. We study the intersection of the sheets of the slowness surface for these media, and, in view of applications to the analysis of propagation of singularities along rays, we give pointwise conditions that guarantee that the sheet of the slowness surface corresponding to a given wave mode is disjoint from the others. We also investigate the smoothness of the associated polarization vectors as functions of position and direction. We employ coordinate and frame-independent methods, suitable to the study of the dynamic inverse boundary problem in elasticity.

Original languageEnglish (US)
Pages (from-to)611-638
Number of pages28
JournalMathematics and Mechanics of Solids
Volume13
Issue number7
DOIs
StatePublished - Aug 19 2008

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Materials Science(all)
  • Mechanics of Materials

Fingerprint Dive into the research topics of 'On transversely isotropic elastic media with ellipsoidal slowness surfaces'. Together they form a unique fingerprint.

  • Cite this